Alert archive / Texas / Tornado Warnings in 2010
Tornado Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 23, 2010, 6:02 PM CDT for Reeves County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2010, 6:02 PM CDT (23:02 UTC)
- Expired
- May 23, 2010, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 141 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2293 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
099 WFUS54 KMAF 232302 TORMAF TXC389-232330- /O.NEW.KMAF.TO.W.0023.100523T2302Z-100523T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 602 PM CDT SUN MAY 23 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS... * UNTIL 630 PM CDT * AT 600 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTH OF TOYAH LAKE...OR 16 MILES SOUTH OF PECOS...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL CROSS US 285. * THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS... TOYAH LAKE... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. && LAT...LON 3141 10345 3119 10325 3106 10342 3115 10360 TIME...MOT...LOC 2303Z 211DEG 8KT 3119 10345 $$
1 follow-up statement
640 WWUS54 KMAF 232318 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 618 PM CDT SUN MAY 23 2010 TXC389-232330- /O.CON.KMAF.TO.W.0023.000000T0000Z-100523T2330Z/ REEVES TX- 618 PM CDT SUN MAY 23 2010 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST CENTRAL REEVES COUNTY... AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A STORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 10 MILES SOUTH OF TOYAH LAKE...OR ABOUT 17 MILES SOUTH OF PECOS...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...TOYAH LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. HEAVY RAINFALL MAY OBSCURE THIS TORNADO. IF YOU WAIT TO SEE OR HEAR IT COMING... IT MAY BE TOO LATE TO GET TO A SAFE PLACE. TAKE COVER NOW. && LAT...LON 3141 10345 3119 10325 3106 10342 3115 10360 TIME...MOT...LOC 2317Z 211DEG 8KT 3121 10342 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 5:56 PM CDT, 6 minutes earlier.
Area forecast discussion, May 23, 5:56 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT SUN MAY 23 2010
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
STRONG SE-S SFC WINDS WILL CONTINUE THRU THE OVERNIGHT HOURS IN
RESPONSE TO A TROUGH OVER EAST CENTRAL CO...AIDED BY A 50+KT LLJ
PROGGED TO DEVELOP AFTER SUNSET. LATEST NAM PBL MOISTURE SURGES
BACK INTO THE CWA OVERNIGHT...W/SOUNDINGS SUGGESTING MVFR STRATUS
CIGS AT KMAF AFTER 06Z. ALL OTHER TERMINALS LOOK TO REMAIN VFR
ATTM. MODELS CONTINUE TO ADVERTISE BEST CHANCES FOR CONVECTION
BEGINNING AROUND 09Z...AND MVFR VSBYS WILL BE POSSIBLE DURING
CONVECTION.
&&
.PREV DISCUSSION... /ISSUED 336 PM CDT SUN MAY 23 2010/
DISCUSSION...
A STRONG UPPER TROUGH SWINGING ACROSS THE GREAT BASIN TODAY WILL
KEEP UNSETTLED WEATHER IN THE FORECAST FOR WEST TEXAS AND SOUTHEAST
NEW MEXICO THE NEXT SEVERAL DAYS. AS THIS TROUGH SWINGS ACROSS THE
ROCKIES MONDAY ANOTHER TROUGH WILL SLOWLY DIG DOWN THE WEST COAST.
THIS WILL RESULT IN SOUTHWEST FLOW ALOFT OVER THE AREA THROUGH THE
WEEK BUT A RIDGE WILL BUILD ACROSS THE CENTRAL U.S. LATE IN THE WEEK
LIMITING RAIN CHANCES AND INCREASING THE TEMPERATURES.
CURRENTLY HAVE GOOD LOW LEVEL MOISTURE IN PLACE WITH DEWPTS IN THE
60S ACROSS THE EASTERN HALF OF THE AREA... BUT STILL HOLDING ONTO 50
DEWPTS BACK INTO NEW MEXICO. LOW CLOUD DECK OVER THE EAST HAVE
BROKEN UP BECOMING LARGE CU FIELD BUT STRATUS SHOULD COME BACK IN
TONIGHT STAYING EAST OF A SURFACE TROUGH. SHOULD BE FEW CLOUDS
ACROSS THE WEST EXCEPT NEAR CONVECTION.
THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT GENERALLY ALONG AND
EAST OF A TATUM TO ALPINE LINE. SO FAR HAVE ONLY HAVE DEVELOPMENT
OF CU NEAR FORT DAVIS AND PRESIDIO... BUT EXPECT THE BEST CHANCE OF
STORMS EAST OF THE DAVIS MOUNTAINS ALONG THE TRANS PECOS EXTENDING
ALONG THE WESTERN PERMIAN BASIN. HAVE NOT HAD DEVELOPMENT YET OF A
GOOD DRYLINE AS MOISTURE HAS STAYED PUSHED BACK TO THE WEST... BUT
THIS MAY CHANGE OVER THE NEXT FEW HOURS. STORMS THAT DEVELOP
TONIGHT WILL HAVE GOOD INFLOW AS PERSISTENT SE FLOW WILL CONTINUE
INTO THE EVENING. STRONG LOW LEVEL JET KICKS IN TONIGHT WITH 850MB
WINDS OF 45 TO 50KTS OVER THE EASTERN CWA AROUND MIDNIGHT. WILL
MENTION USUAL MIX OF HAIL AND HIGH WIND IN THE HWO TONIGHT ALONG
WITH A FEW TORNADOES AND FLASH FLOODING AS PW VERY HIGH FOR THIS
TIME OF YEAR.
WILL CARRY A CHANCE OF STORMS MAINLY EAST MONDAY WITH RAIN CHANCES
SHIFTING WEST TUESDAY AS LOW LEVEL FLOW BACKS. ETA DEVELOPS HEAVY
RAIN OVER THE NORTHEAST MONDAY NIGHT DUE TO A SHORTWAVE TRACKING
ACROSS THAT AREA... BUT GFS MUCH DRIER. WENT AHEAD AND INCREASED
POPS NE MONDAY NIGHT INTO THE LOW CHANCE CATEGORY BASED ON THIS BUT
IT MAY TURN OUT GFS/DRIER SOLUTION CLOSER. RAIN CHANCES TAPER OFF
WEDNESDAY THROUGH THE END OF THE WEEK.
HIGHS WILL CONTINUE IN THE 80S AND 90S WARMING THROUGH THE END OF
THE WEEK. LOWS HAVE BEEN IN THE 70S LATELY AS A MOIST ATMOSPHERE
AND WIND KEEPS OVERNIGHT TEMPS UP... RAISED TEMPS TONIGHT AND MONDAY
NIGHT.
FIRE WEATHER...
LEESIDE SFC TOUGH DEVELOPMENT WILL INCREASE SW WINDS MONDAY...SHARPENING
UP THE DRYLINE AND MIXING IT EAST...ALLOWING FOR CRITICAL FIRE WEATHER
CONDITIONS ONCE AGAIN IN THE GUADALUPES. ADJACENT AREAS MAY EXPERIENCE
CRITICAL RELATIVE HUMIDITIES... BUT WINDS ARE EXPECTED TO BE LOWER.
WILL CONTINUE RED FLAG WARNING THIS EVENING FOR GUADALUPE MOUNTAINS
AND ISSUE A FIRE WEATHER WATCH FOR SAME AREA TOMORROW.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ.
TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
44Hazardous weather outlook, May 23, 4:20 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 PM CDT SUN MAY 23 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-242130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 420 PM CDT SUN MAY 23 2010 /320 PM MDT SUN MAY 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS OVERNIGHT...MAINLY ALONG AND EAST OF A CARLSBAD TO MARFA LINE. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING AND BRIEF...HEAVY RAINFALL. A FEW STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THROUGH MID EVENING. MINIMUM RELATIVE HUMIDITY VALUES NEAR 10 PERCENT AND SUSTAINED WEST WINDS OF 20 TO 30 MPH CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH MID WEEK. THOUGH THE THREAT OF WIDESPREAD SEVERE WEATHER WILL BE LOW...A FEW THUNDERSTORMS COULD BECOME MARGINALLY SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS THE TRANS PECOS AND PORTIONS OF THE PERMIAN BASIN. SPOTTERS AND EMERGENCY MANAGERS NEED TO MONITOR DEVELOPING WEATHER AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 23, 4:15 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 415 PM CDT SUN MAY 23 2010 TXZ058-232145- REEVES COUNTY AND UPPER TRANS PECOS- 415 PM CDT SUN MAY 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL REEVES COUNTY UNTIL 445 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF VERHALEN AT 415 PM CDT...MOVING NORTH AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, May 23, 5:59 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 PM CDT SUN MAY 23 2010 NMZ028-034-TXZ058-059-232330- SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING- REEVES COUNTY AND UPPER TRANS PECOS- 559 PM CDT SUN MAY 23 2010 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL LOVING...NORTH CENTRAL REEVES...SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 630 PM CDT/530 PM MDT/... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER CENTRAL LOVING COUNTY AT 559 PM CDT/459 PM MDT/...MOVING NORTH AT 30 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:15 PM CDT | Tornado Warning | MAF | Pecos | 30 min |
| May 22, 7:43 PM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 22, 7:44 PM CDT | Tornado Warning | MAF | Pecos | 31 min |
| May 22, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 44 min |
| May 22, 8:19 PM CDT | Tornado Warning | MAF | Pecos | 26 min |
| May 23, 4:59 AM CDT | Red Flag Warning | MAF | 17 hr | |
| May 23, 2:47 PM CDT | Fire Weather Watch | MAF | 14 hr | |
| May 23, 4:18 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 57 min |
| May 23, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 62 min |
| May 23, 6:28 PM CDT | Tornado Warning | MAF | Pecos, Reeves | 32 min |
| May 23, 6:30 PM CDT | Areal Flood Advisory | MAF | Reeves | 3 hr |
| May 23, 6:58 PM CDT | Tornado Warning | MAF | Pecos, Reeves | 32 min |
Nearby
Tornado Warnings in Texas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.